Abstract

We present a statistical description of the propagation of short pulses in long optical fibers, taking into account the Kerr and nonlocal nonlinearities on an equal footing. We use the Wigner approach on the modified nonlinear Schrödinger equation to obtain a wave kinetic equation and a nonlinear dispersion relation. The latter shows that the optical pulse decoherence reduces the growth rate of the modulational instability and thereby contributes to the nonlinear stability of the pulses in long optical fibers. It is also found that the interaction between spectral broadening and nonlocality tends to extend the instability region.

© 2005 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Suppression of soliton transverse instabilities in nonlocal nonlinear media

YuanYao Lin, Ray-Kuang Lee, and Yuri S. Kivshar
J. Opt. Soc. Am. B 25(4) 576-581 (2008)

Transverse modulational instability of collinear waves

G. G. Luther and C. J. McKinstrie
J. Opt. Soc. Am. B 7(6) 1125-1141 (1990)

Modulational instability of short pulses in long optical fibers

P. K. Shukla and J. Juul Rasmussen
Opt. Lett. 11(3) 171-173 (1986)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (1)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (10)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription